Local anesthetics are used very often in medicine and dentistry. They have few adverse effects, but the increased use of these drugs has resulted in a higher incidence of local and systemic anesthetic toxicity (LAST). From the initial symptoms to the deleterious effects on cardiac and the central nervous system, LAST is an important consequence of which we should be aware. LAST is known since the introduction and use of local anesthetics; it was originally associated with seizures and respiratory failure. However, in the 1970s, side effects on the heart were also identified, as the fatal cardiac toxicity associated with bupivacaine was discovered in healthy patients. Prevention and safe administration of regional anesthesia remains primary factors in the avoidance of the toxicity of these drugs. When a patient has LAST, treatment should be started immediately to reduce seizures. If there is cardiac arrest, follow ACLS guidelines. Intravenous lipids improve cardiac conduction, contractility and coronary perfusion by removing liposoluble local anesthetic from cardiac tissue.
Part of the book: Topics in Local Anesthetics